MAUDE Adverse Event Report: SMITH & NEPHEW, INC. PIN CUTTER FOR 4-6MM PINS; INSTRUMENT, MANUAL, SURGICAL, GENERAL USE

SMITH & NEPHEW, INC. PIN CUTTER FOR 4-6MM PINS; INSTRUMENT, MANUAL, SURGICAL, GENERAL USE
Model Number 71070849
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 01/28/2020
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during surgery, device is not cutting through the 5mm 1/2 pins and during case was needed to mallet a handle chuck on the ¿cut¿ end of the 1/2 pin then wiggle it back and forth to remove it.There was no backup device available.Delay of less than 30 minutes.No injury.
 
Additional Manufacturer Narrative
The associated device, used in treatment, was returned and evaluated.A visual inspection of the returned device confirmed the stated failure mode.The cutting edges on the device are very worn/ damaged, rendering the device inoperable.The device was manufactured in 2010 and shows signs of extensive wear/usage.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.

Brand Name
PIN CUTTER FOR 4-6MM PINS
Common Device Name
INSTRUMENT, MANUAL, SURGICAL, GENERAL USE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key9711010
Report Number1020279-2020-00538
Device Sequence Number2500369
Product Code MDM
UDI-Device Identifier03596010510945
UDI-Public03596010510945
Combination Product (Y/N)N
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/12/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71070849
Device Catalogue Number71070849
Device Lot Number10FTF0005
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/10/2020
Initial Date Received by Manufacturer 01/28/2020
Supplement Date Received by Manufacturer03/09/2020
Initial Report FDA Received Date02/14/2020
Supplement Report FDA Received Date03/12/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1